Hail, Republic
- When
- July 30, 6:04 PM CST to 6:05 PM CST
- Where
- Republic County, 6.43 mi NW of New Tabor
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.990, -97.610
Mping report of half dollar sized hail.
Scattered storms produced numerous reports of wind and hail across the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered storms produced numerous reports of wind and hail across the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 3:00 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 400 PM CDT Sun Jul 30 2023 .UPDATE... Issued at 400 PM CDT Sun Jul 30 2023 Elevated thunderstorms are continuing to develop over southeast NEB. Given the current mid level pattern, these showers should continue to move southeast into northern parts of the forecast area through the late afternoon. Currently they appear to be well elevated and not tapping into all of the available energy. Objective analysis shows around 2000 J/kg of MLCAPE but there is also still a fair amount of mixed layer convective inhibition based on RAP forecast soundings. So it is unclear whether storms will strengthen or not. Bulk shear around 40KT and the CAPE would support supercell structure and the risk for damaging winds and large hail, so this is worth keeping an eye on. Have increased POPs for the late afternoon and evening hours across the northern counties. There remains a good signal from the models for increasing warm air advection around 03Z as the low level jet strengthens and veers more to the southwest. So if storms don't make it in this evening, chances look to improve overnight. && .DISCUSSION... Issued at 256 AM CDT Sun Jul 30 2023 Key Messages: - Morning thunderstorms may impact portions of northeast Kansas this morning. Isolated updrafts may be marginally severe with damaging wind gusts being the main hazard. - Portions of central KS are forecast to see heat indices from 100 to 104 this afternoon and Monday, becoming widespread up to 110 Tuesday and Wednesday. Several embedded impulses are noted rounding the upper ridge into the northern plains this morning. The wave over SD is producing a small cluster of showers and thunderstorms that may expand and impact far northeast Kansas later this morning. Mid level lapse rates are not as poignant compared to yesterday with lesser MUCAPE on the order of 1000 to 1500 J/KG so there is some uncertainty in maintenance and/or severity of convection as they enter the CWA in the 12-14Z time frame. CAMS are still varied on handling this scenario, however with the latest runs of the GFS, RAP, and HRRR depicting scattered convection riding along the theta-e axis amid mid level lapse rates on the order of 7 C/KM, confidence was moderate enough to add 40-50 pops this morning. Activity exits by mid day with scattered to broken cloud cover lingering as cooler high pressure settles into eastern portions of the area. Meanwhile, southerly sfc flow in closer proximity to the upper ridge across central Kansas results in a decent gradient in highs today from the mid 80s in far northeast areas to the upper 90s in north central KS. Heat indices may flirt close to advisory levels in this area, up to 104. Upper pattern repeats this evening with an additional embedded wave developing an MCS off the high plains, more likely impacting far northeast Kansas Monday morning, based on the placement of the ridge. Unfortunately could not justify raising pops above 40% as CAMs remain varied on the coverage and track of these storms. Environment is characterized by MUCAPE up to 2000 J/KG and effective shear at 30-40 kts so cannot rule out a few severe storms capable of damaging wind gusts and small hail. Upper ridge axis shifts east into the southern plains Monday through Wednesday, returning the dangerous heat area wide as heat indices peak from 105 to 110 Tuesday and Wednesday. A stronger frontal boundary approaches the region on Thursday, which may provide relief to the north while near and south of I-70 could see another afternoon of heat indices near 105. NBM maintained slight pops Monday and Tuesday evenings, however I foresee these being removed if model trends continue with the northwesterly flow to our east. Several upper disturbances coming off the Pac Northwest late Wednesday into the weekend signal several chances for much needed precip while temperatures drop back closer to normal values in the upper 80s next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1244 PM CDT Sun Jul 30 2023 VFR conditions are expected to be the rule through much of this forecast. An isolated high-based thunderstorm is possible through at least the first few hours of the forecast in modest warm-air advection. Better chances come late as a convective complex may work its way southeast out of the northern Plains, with also some chance for local development in slightly strong WAA. Confidence is high enough for a PROB30 group at TOP and FOE at this range. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM Monday to 9 PM CDT Tuesday for KSZ034- 035-037-054-058. && UPDATE...Wolters DISCUSSION...22 AVIATION...65
Hazardous Weather Outlook National Weather Service Topeka KS 250 PM CDT Sun Jul 30 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-312000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 250 PM CDT Sun Jul 30 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a slight chance for thunderstorms through around sunset along and south of line from Minneapolis to Garnett. Greater storm chances come in the late evening to overnight hours, with some chance for storms for the entire area, though the best chances are in northeast Kansas. There is a small risk for severe storms throughout late afternoon and night with winds around 60 MPH being the greatest concern, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values are expected to peak around 105 along a line from Minneapolis to Burlington Monday and Tuesday. Similar heat may continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
630 PM CDT Sun Jul 30 2023
KSZ012-310030-
Brown-
630 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of Brown County through
730 PM CDT...
At 629 PM CDT, the public reported a strong thunderstorm near Verdon,
moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Morrill, Reserve, Powhattan,
Hamlin and Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3965 9534 3965 9560 4000 9578 4000 9534
TIME...MOT...LOC 2329Z 332DEG 38KT 4012 9570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
18 thunderstorm wind, 6 hail. Local standard time, as filed.
Mping report of half dollar sized hail.
Nickel and quarter sized hail reported.
Wind gusts estimated between 50 and 60 mph.
Measured on a personal weather station.
Reports of trees and limbs down across the roadway.
Measured wind gust of 63 mph.
Measured on a personal weather station.
Ping pong ball sized hail reported.
Storm spotter reported a wind gust of 60 to 70 mph.
Measured on a mesonet station.
Kofo reported that an 18 wheeler truck was blown off of interstate 35.
Trained spotter estimated winds gusts between 60 and 70 mph.
Kofo reported a tree fell through the roof of a house and power is out all through the town of Ottawa.
Estimated wind gust of 65 mph.
Measured on a mesonet station.
Report of a tree blown down at 70th and Washington road.
Report of tree limbs 6 to 8 inches in diameter blown down.
Measured on a personal weather station.
Estimated gust of 70 mph.
Estimated gust of 60 mph.
Quarter sized hail reported.
Golf ball sized hail reported.
Estimated gusts between 60 and 70 mph.
Nickel sized hail and 50 mph wind gusts reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124869, 1124870, 1124871, 1124872, 1124875, 1124876, 1124878, 1124879, 1124881, 1124883, 1124889, 1124892, 1124893, 1124895, 1124896, 1124901, 1124904, 1124905, 1124906, 1124908, 1124909, 1124911, 1124912, 1124913.